Up until around 5 days I’ve had good control over my bg’s and rarely went low. Now however I’m repeatedly going low. I’ll treat my hypo and I’ll go within normal range, I’ll bolus the right amount for my food, or even less sometimes, yet I’ll sill go low. Last night I went to bed at 11.8 so was relatively high, had a small snack then woke up at 3.4, so understandably the constant lows are giving me headaches which is frustrating, my only guess is that my lantus dose at night is too high, any responses will be appreciated
Obviously you have too much insulin, if you go low consistently…
I am not really sure if honeymoon phase is kicking in now, or if it is just a phase. Unfortunately, our body does not always need the same amount of insulin, so we need to adjust our dosages from time to time. Do the hypos appear at the same time every day?
Even if i cannot give you medical advice, reducing basal insulin sounds like a good option…
Have a talk with your endo about this for sure, if you want some literature “think like a pancreas” by Gary Scheiner might help.
Hugs, good luck
It appears your insulin sensitivity has increased. I checked your profile and see that your diagnosis was only a few months ago! One thing you'll learn about treating T1D is that change is the only constant. It means that we have to stay on our toes, constantly monitor, make changes, and then monitor some more. Your pancreas is probably producing some home-grown insulin and it's possible that it has stepped up its game now that it's been getting some help with your added shots. An added challenge for you, as a woman, is that your insulin needs change as you move through your monthly cycle.
If it were me I would try to lower both the basal and bolus insulin. I recommend strongly that you log everything so you can see what works and what doesn't. It's easy to lose track of what you've been doing. You don't have to log everything forever, but it's a great idea when you're having problems like this. You can also give this data to your medical team to help inform their advice to you.
I presume that you're under the care of a doctor and maybe a certified diabetes educator (CDE) and/or nurse. Since you are so new at this, it might be a great opportunity for them to teach you something practical. The best solution, in the long run is for you to learn how all this works and be able to make the changes yourself. Have you received any diabetes education? Have you heard of the book, Think Like A Pancreas by Scheiner? There's a lot of information out there so don't be overwhelmed! Many of us here have gone through this learning curve. The more you know, the better you'll do. See what help your doctor/CDE/nurse can give you.
Diabetes is a game of numbers and data. But in the end, treatment is an art. Sometimes you'll do the calculations for an insulin dose and then add or subtract some just because of a gut instinct.
This is your opportunity to learn more about how to treat your body. You need to become the world's foremost expert on you. It is so worth it! Good luck and keep us posted.
When you are initially diagnosed T1 the insulin dose you need reflects your current insulin sensitivity. Part of that reflects the toxic effects of high BGs on the pancreas. As you let your pancreas rest and recover a bit by providing basal/bolus Insulin many new T1s get recovery of a bit of pancreatic function. It's called the honeymoon period. It's not enough to stop needing insulin but it can be enough to change how much you require. It also does not stop the autoimmune attack on the pancreas so your T1 is not going away.
This will wax and wane depending on diet- as in carbs per meal as well as protein fiber and fat content, planned exercise, daily background activity, weight loss or gain. It will also be influenced by menstrual cycle, and bouts of viral illness and infections.
I second the need to read Think Like A Pancreas, and Using Insulin, both available for download. The information contained in both books will give you the tools to look at your numbers and make informed decisions on how to test basal rate, test carb factor, test correction factor , and change and verify all of your/these important dosing numbers/factors.
Learning how to do this is imperative in achieving good control for the long-term. It will always drift/change depending on your lifestyle/diet and just plain phases of the moon.
You are in charge of your D. Your treatment team is there to help you. One size does not fit all so you need to learn what works for you.
Even though I'm in my 60s I'm new to T1 too - just about 14 months in to my new life. My basal and bolus rates have changed every few months. If I did not test, log, check, change diet, recalculate and tweak my numbers I would not have been able to get my A1C down to the 5's with few lows. You have a lifetime ahead of you, with many changes, stages, goals, hopes, dreams that you can achieve. These are the new skill you need to learn so your lifetime achievements can be the same as your non D piers
I agree with you and the other posters suggesting that your Lantus dose should be cut back. In the ideal world your blood sugar should stay within a 30 (1.7) point range if your basal is reasonably correct. To feel you need a small snack at 11.8 and sill wake up low is no way to live. How much basal and bolus are you currently taking?
When I was first diagnosed about 7 years ago, I started going low regularly at around 3 or 4 months in. I finally got it straightened out when I attended the DOIT program at the Joslin clinic. They had me cut back on my basal and increase my rapid.
Cutting back on novarapid during the day will prevent lows during the day but won't prevent those radical drops at night. I would guess that your basal is covering some of your bolus requirements during the day which is why you can cut back. You might try cutting back a unit of lantus with each shot and go back to your 1:10 ratio with meals.
Are you really eating 80 carbs per meal or is that 80 carbs per day. If it's the latter, you are taking almost 2/3 of your insulin as basal. That seems like a lot for someone newly diagnosed. Especially if you are getting a bit of a honeymoon.